Kansas, 2007Flash Flooding and Flood in Kansas, May 10, 2007
May 10, 2007 · NWS SGF · 3 events in 3 counties and zones
Heavy thunderstorms caused flooding over extreme southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy thunderstorms caused flooding over extreme southeast Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 10, 11:45 AM CST, 1 hour 38 minutes earlier.
Area forecast discussion, May 10, 11:45 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CDT THU MAY 10 2007
.AVIATION...
FOR THE 18Z KSGF/KJLN TAFS...CONVECTION OVER OKLAHOMA CONTINUES TO
MOVE NORTHEAST THIS AFTERNOON. IN ADDITION...SHOWERS AND
THUNDERSTORM IN THE VICHY AREA ARE PRODUCING HEAVY RAINFALL.
CEILINGS AND VISIBILITIES WILL REMAIN GENERALLY VFR AT BOTH THE KSGF
AND KJLN TAF SITES. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL REMAIN POSSIBLE INTO THIS EVENING. MENTIONED VICINITY
THUNDERSTORMS AT BOTH TAF SITES. WILL MONITOR AND AMEND AS NEEDED.
HATCH
&&
.PREV DISCUSSION.../ISSUED 255 AM CDT THU MAY 10 2007/
LATEST RADAR IMAGES SHOW A FEW SHOWERS AND STORMS EXITING THE
VICHY/ROLLA AND VERSAILLES AREAS EARLY THIS MORNING...WITH AN AREA
OF LIGHT RAIN DEVELOPING OVER NORTHWEST ARKANSAS. LOOKING FURTHER
TO OUR SOUTHWEST...ANOTHER CLUSTER OF STORMS WAS DEVELOPING OVER
THE RED RIVER VALLEY.
WITH A LACK OF ANY WELL DEFINED SURFACE BOUNDARIES...WILL
CONTINUE TO SEE MAINLY AFTERNOON THUNDERSTORMS OVER THE AREA AS
MOIST LOW LEVEL AIRMASS INTERACTS WITH WEAK DISTURBANCES ROTATING
AROUND MAIN UPPER TROUGH OVER WEST TEXAS THIS MORNING. FORECAST
MODEL GUIDANCE CONTINUES TO SHOW INCREASING COVERAGE OF
PRECIPITATION AS SYNOPTIC SCALE LIFT INCREASES WITH CLOSER
PROXIMITY OF UPPER LOW AS IT MOVES INTO CENTRAL TEXAS THIS
AFTERNOON. HAVE REFLECTED THIS TREND IN POP GRIDS WITH HIGHEST
CHANCES OVER OUR SOUTHERN ZONES DURING THE AFTERNOON. SEVERE
POTENTIAL REMAINS MARGINAL WITH MODERATE INSTABILITY AND WEAK
VERTICAL WIND SHEAR. LONG AND THIN POSITIVE AREA ON FORECAST
SOUNDINGS ALONG WITH PRECIPITABLE WATER VALUES WELL OVER AN INCH
SUGGESTS CONTINUED POTENTIAL FOR HEAVY RAINFALL.
EXPECT TO SEE SIMILAR FORECAST TREND FOR FRIDAY. THE ONLY
ADJUSTMENT WILL BE TO SHIFT PRECIP CHANCES FURTHER SOUTH AS UPPER
LOW SINKS SOUTHEAST TOWARD THE NORTHERN GULF COAST.
FOR SATURDAY THROUGH MONDAY...EXPECT TO SEE DRIER CONDITIONS
DEVELOP AS UPPER RIDGING BUILDS OVER THE AREA AND CANADIAN HIGH
PRESSURE BUILDS SOUTH INTO THE OHIO VALLEY. HAVE TRIMMED TEMPS
BACK A COUPLE DEGREES OVER OUR EASTERN COUNTIES ON SUNDAY TO
ACCOUNT FOR GREATER INFLUENCE FROM OHIO RIVER HIGH...WITH WARMER
TEMPS...AROUND MID 80S...OVER OUR CENTRAL AND WESTERN COUNTIES.
TERRY
&&
.AVIATION...
FOR THE 12Z KSGF/KJLN TAFS...CONVECTION HAS ONCE AGAIN FORMED
OVER CENTRAL OKLAHOMA THIS MORNING. THIS ACTIVITY WILL MOVE TO THE
NORTHEAST. THERE IS STILL QUESTION IF THIS ACTIVITY WILL MOVE OVER
THE TAF SITES...AS IT MAY STAY TO THE WEST OF THE KJLN TAF SITE.
ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS WILL
ALSO ONCE AGAIN BE POSSIBLE TODAY. DUE TO THE SCATTERED NATURE OF
THIS ACTIVITY...HAVE LEFT THUNDER AND SHOWERS OUT OF THE TAFS.
WILL MONITOR AND AMEND TO ADD IF NEEDED.
WISE
&&
.HYDROLOGY...
MINOR TO MODERATE FLOODING OVER THE OSAGE RIVER BASIN ALONG WITH
RESIDUAL FLOODING ALONG CREEKS AND STREAMS OVER SOUTHEAST KANSAS
COUNTIES AND VERNON COUNTY MO IS EXPECTED TO CONTINUE THROUGH THE
AFTERNOON. ANY ADDITIONAL STORMS THAT DEVELOP OVER THE AREA WILL
LEAD TO RAPID RUNOFF AND ADDITIONAL FLOODING IN AND NEAR LOW LYING
AREAS.
TERRY
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
WFO SGF
Hazardous weather outlook, May 10, 12:00 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU MAY 10 2007
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT THU MAY 10 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS
EAST CENTRAL MISSOURI WITH ISOLATED THUNDERSTORMS ELSEWHERE
ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS. MOST OF THE
STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS DAYTIME HEATING
INCREASES INSTABILITY OVER THE AREA. THE THUNDERSTORMS SHOULD
THEN DISSIPATE AFTER SUNSET.
THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE HEAVY RAINFALL...
WHICH COULD LEAD TO LOCALIZED FLASH FLOODING...ESPECIALLY IN
THOSE AREAS THAT RECEIVED HEAVY RAINFALL EARLIER THIS WEEK. A
FEW OF THE STRONGER STORMS MAY ALSO PRODUCE HAIL TO THE SIZE OF
PEAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY. LOCALIZED
FLOODING OF LOW LYING AREAS IS ALSO EXPECTED TO CONTINUE OVER
EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI. THUNDERSTORM ARE
AGAIN POSSIBLE TUESDAY INTO WEDNESDAY AS A COLD FRONT MOVES
THROUGH FROM THE NORTHWEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
HOWEVER...STORM SPOTTERS ARE ENCOURAGED TO FORWARD REPORTS OF
FLOODING TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
CLAYCOMB
In the hours before
Local storm report, May 10, 11:41 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 PM CDT THU MAY 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD 2 W ELDON 38.35N 92.62W
05/10/2007 MILLER MO EMERGENCY MNGR
FLASH FLOODING AT INTERSECTION OF HIGHWAY 52 AND Y
HIGHWAY
&&
GCLAYCOMLocal storm report, May 10, 1:08 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CDT THU MAY 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HEAVY RAIN 2 N VIENNA 38.22N 91.95W
05/10/2007 M1.63 INCH MARIES MO CO-OP OBSERVER
1.63 INCHES IN 45 MINUTES.
&&
JSSFlood, Bourbon
- When
- May 10, 1:23 PM CST to 6:00 PM CST
- Where
- Bourbon County, 0.88 mi NW of Ft Scott
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.840, -94.710
Significant flooding due to several periods of heavy rainfall were observed across much of Bourbon County. The Little Osage River flooded a section of Highway 7 between Highway 31 and Harding Road. Also, portions of Highway 65 near the city of Xenia were impassable to motorists.
Flash Flood, Cherokee
- When
- May 10, 3:30 PM CST to 8:00 PM CST
- Where
- Cherokee County, 0.88 mi NW of Sherman
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.260, -95.060
Excessive rainfall caused flooding of several county roads between Scammon and Sherman.
Flash Flood, Crawford
- When
- May 10, 3:50 PM CST to 7:00 PM CST
- Where
- Crawford County, 0.69 mi S of Pittsburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.410, -94.700
Numerous roads became flooded near Pittsburg. The intersection of county roads 560 and 210 became impassable to motorists.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 10, 2007$915,000 · 2.5 in hail · 30 events
- Hail and Lightning Strike in New Hampshire, May 10, 2007$500,000 · 1.75 in hail · 2 events
- Hail and Damaging Wind in Louisiana, May 10 to 11, 2007$330,000 · 1 in hail · 6 events
- Lightning Strike in New York, May 10, 2007$250,000 · 1 event
- Flash Flooding and Hail in Illinois, May 10, 2007$60,000 · 1 in hail · 7 events
- Tornado and Hail in Pennsylvania, May 10, 2007$45,000 · EF0 · 4 events
- Lightning Strike in Vermont, May 10, 2007$50,000 · 1 event
- Hail and Damaging Wind in Texas, May 10, 2007$38,000 · 1.75 in hail · 5 events
- Hail and Damaging Wind in Mississippi, May 10 to 12, 2007$25,000 · 1.75 in hail · 6 events
- Hail in Louisiana, May 10, 2007$30,000 · 1.25 in hail · 1 event
- Flash Flood and Hail in Mississippi, May 10, 2007$20,000 · 53 kt wind · 7 events
- Flash Flooding and Flood in Missouri, May 10, 20070.88 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31228, 31226, 31227.